Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 142, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 18, 2017, 5:02 PM EDT for 5 counties in Virginia. It was in force for 58 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2017, 5:02 PM EDT (21:02 UTC)
- Expired
- Jul 18, 2017, 6:00 PM EDT
- In force
- 58 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Appomattox County, VA, Campbell County, VA, Charlotte County, VA, Halifax County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 135 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 5:06 PM EDT | TSTM WND DMG | 2 Nne Phenix, VA | TREE DOWN ON DICKERSON ROAD. |
| Jul 18, 5:15 PM EDT | TSTM WND DMG | Ssw Phenix, VA | TREE DOWN ON MAIN STREET |
| Jul 18, 5:42 PM EDT | TSTM WND DMG | 5 Sse Leda, VA | TREE DOWN ON MEADVILLE ROAD AT CHATHAM ROAD |
| Jul 18, 5:54 PM EDT | TSTM WND DMG | 6 Wnw Halifax, VA | TREE DOWN ON ASBURY CHURCH ROAD AT CHATHAM ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 879 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
093
WUUS51 KRNK 182102
SVRRNK
VAC011-031-037-083-143-182200-
/O.NEW.KRNK.SV.W.0142.170718T2102Z-170718T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
502 PM EDT TUE JUL 18 2017
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
South central Appomattox County in central Virginia...
Northwestern Charlotte County in south central Virginia...
Southern Campbell County in central Virginia...
Northeastern Pittsylvania County in south central Virginia...
Northwestern Halifax County in south central Virginia...
* Until 600 PM EDT
* At 502 PM EDT, a severe thunderstorm was located over Wren, moving
southwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Altavista...
Hurt...
Brookneal...
Phenix...
and Red House.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3675 7901 3712 7932 3727 7872 3724 7868
3721 7869 3719 7868 3719 7864 3717 7864
3715 7860 3714 7859 3715 7856
TIME...MOT...LOC 2102Z 050DEG 15KT 3710 7888
HAIL...1.00IN
WIND...60MPH
$$
KK3 follow-up statements
628
WWUS51 KRNK 182123
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
523 PM EDT TUE JUL 18 2017
VAC011-031-037-083-143-182200-
/O.CON.KRNK.SV.W.0142.000000T0000Z-170718T2200Z/
Appomattox VA-Charlotte VA-Campbell VA-Pittsylvania VA-Halifax VA-
523 PM EDT TUE JUL 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTH CENTRAL APPOMATTOX...NORTHWESTERN CHARLOTTE...SOUTHERN
CAMPBELL...NORTHEASTERN PITTSYLVANIA AND NORTHWESTERN HALIFAX
COUNTIES...
At 522 PM EDT, a severe thunderstorm was located over Brookneal,
moving southwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Altavista...
Hurt...
Brookneal...
Phenix...
and Red House.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3675 7901 3712 7932 3727 7872 3724 7868
3721 7869 3719 7868 3719 7864 3717 7864
3715 7860 3714 7859 3715 7856
TIME...MOT...LOC 2122Z 050DEG 15KT 3704 7896
HAIL...1.00IN
WIND...60MPH
$$
KK757
WWUS51 KRNK 182141
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
541 PM EDT TUE JUL 18 2017
VAC011-031-037-083-143-182200-
/O.CON.KRNK.SV.W.0142.000000T0000Z-170718T2200Z/
Appomattox VA-Charlotte VA-Campbell VA-Pittsylvania VA-Halifax VA-
541 PM EDT TUE JUL 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTH CENTRAL APPOMATTOX...NORTHWESTERN CHARLOTTE...SOUTHERN
CAMPBELL...NORTHEASTERN PITTSYLVANIA AND NORTHWESTERN HALIFAX
COUNTIES...
At 540 PM EDT, a severe thunderstorm was located over Cody, moving
southwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Altavista...
Hurt...
Brookneal...
Phenix...
and Red House.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3675 7901 3712 7932 3727 7872 3724 7868
3721 7869 3719 7868 3719 7864 3717 7864
3715 7860 3714 7859 3715 7856
TIME...MOT...LOC 2140Z 050DEG 15KT 3699 7904
HAIL...1.00IN
WIND...60MPH
$$
KK303
WWUS51 KRNK 182151
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
551 PM EDT TUE JUL 18 2017
VAC011-031-037-083-143-182201-
/O.EXP.KRNK.SV.W.0142.000000T0000Z-170718T2200Z/
Appomattox VA-Charlotte VA-Campbell VA-Pittsylvania VA-Halifax VA-
551 PM EDT TUE JUL 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTH CENTRAL APPOMATTOX...NORTHWESTERN CHARLOTTE...SOUTHERN
CAMPBELL...NORTHEASTERN PITTSYLVANIA AND NORTHWESTERN HALIFAX
COUNTIES WILL EXPIRE AT 600 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3675 7901 3712 7932 3727 7872 3724 7868
3721 7869 3719 7868 3719 7864 3717 7864
3715 7860 3714 7859 3715 7856
TIME...MOT...LOC 2151Z 050DEG 15KT 3696 7908
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:20 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 18, 3:20 PM EDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 320 PM EDT Tue Jul 18 2017 .SYNOPSIS... An upper low will continue to support the development of scattered mainly afternoon showers and thunderstorms into Wednesday. As the system drifts south of the region on Thursday, it will herald a stretch of even warmer and more humid weather for the end of the work week into the upcoming weekend, along with a slowly increasing threat for additional showers or thunderstorms. && .NEAR TERM /THROUGH WEDNESDAY/... As of 315 PM EDT Tuesday... An upper level low is currently positioned over the Blue Ridge and Shenandoah Valley region. In conjunction with an airmass that is moderately unstable, this has promoted scattered showers and thunderstorms within about 40 miles either side of the Blue Ridge. More isolated storm coverage exists in the Alleghany Highlands. Storm motions have been highly erratic with weak winds aloft, heavily influenced by terrain and/or convective outflow with DCAPEs of 800-1100 J/kg. However they will move into a more unstable environment present off the Blue Ridge foothills. Strongest reflectivity cores will be capable of gusty to at times damaging winds in this environment, along with periodic instances of hail up to 1" in diameter. With no other significant sustaining force, storms should begin to diminish in number and strength after sunset with many areas trending dry by mid-evening. In its place will be clearing skies and light to calm winds, which should help generate areas of patchy fog overnight tonight. The Greenbrier and New River Valleys, along with any location that saw rain this afternoon. Lows tonight mainly in the 60s. For Wednesday, aforementioned upper low will slowly pivot into the eastern VA through the day. Daytime heating should afford some isolated to scattered showers and thunderstorms again, with the best chance east of the Blue Ridge, and particularly in the Piedmont. Synoptic-scale subsidence aloft may keep areas west of the Blue Ridge on the dry side despite warm and somewhat humid conditions. Even in the Piedmont, coverage may only be isolated to scattered. Highs on Wednesday should be in the mid 80s to mid 90s. Apparent temperatures in the central VA Piedmont may near 100 degrees when the muggy dewpoints are factored in. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 315 PM EDT Tuesday... Weak upper closed low pressure forecast to drift slowly south into southern GA during the short term period as an upper ridge of high pressure builds over the system and east into the mid- Atlantic region from the central plains. Increasing temperatures in the lower and mid troposphere will help to boost daytime high temperatures well into the 80s to near 90 in the mountains, with mid-upper 90s common in the Piedmont. Despite the increasing heat and humidity, dew point values are not expected to be high enough to push heat indexes to the 105F advisory level. Gradual warming of temperatures aloft and increasing weak subsidence on the backside of the upper low should limit extent of diurnally-driven thunderstorm development. However, despite the development of a weak capping inversion, an isolated brief shower/storm still can't entirely be ruled out in the mountains and foothills, where differential heating and localized topographical forced ascent will be maximized, but most areas will remain dry - as has been the case for many weeks in some locations. Overall, expect a relatively dry, uneventful, and warm to hot short- term period, but not hot enough to threaten any day or nighttime records. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 315 PM EDT Tuesday... Very warm/hot weather expected to persist through much of the long-term forecast period. Weak upper closed low expected to drift west into AL over the weekend, then shear slowly northeast back toward the southern and central Appalachians by early next week. Meanwhile, a series of short wave trofs in the northern stream are forecast to scoot east through the Great Lakes, with the strongest on Sunday into Monday likely to push cool front/baroclinic zone south toward or through the Blacksburg forecast area later Monday or Monday night. Whether the surface front can progress this far south while pushing against a strong Bermuda high pressure system still remains somewhat in question, but the frontal proximity, combined with at least some moisture streaming back northeast in advance of southern closed/shearing low should support a slowly increasing threat for mainly diurnally-driven showers/thunderstorms into portions of the Blacksburg forecast area, especially in the mountains (Saturday) and into most areas Sunday into early next week as the front nears or moves southeast through the region. Little overall change in airmass expected until the possible frontal passage - with a continuation of relatively hot days with warm nighttime lows, but with only a very limited threat for any record breaking readings. Cooler air may arrive by Tuesday, driving temperatures back down 5-7F and closer to seasonal levels. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... As of 126 PM EDT Tuesday... Scattered showers and thunderstorms continue to develop within a 40 mi range either side of the Blue Ridge in VA/NC, slowly drifting south to southwest. Occasional to frequent lightning, localized IFR to LIFR visibilities in heavy downpours possible if thunderstorms affect a specific TAF, with the strongest thunderstorms through 23z being capable of gusty winds and small hail as well. Threat will also exist along the southern Blue Ridge in NC for aviation interests with flight routes into and around the Blue Ridge. For the TAFs, opted for VFR VCTS prevailing conditions with frequent amendments likely given the slow moving nature of the storms. Storms should dissipate in number and intensity with sunset. Outside of thunderstorm outflow gusts, prevailing winds will be light and variable. For tonight, as has been the case the past couple nights, look for patchy areas of radiation fog to develop in the favored airports near river valleys (Lewisburg and Blacksburg). This should be especially the case tonight as boundary layer winds are even lighter than the past couple days. Will also indicate 4SM BR with a related layer of IFR stratus at Danville and Lynchburg toward morning as well. For Wednesday, any fog should burn off readily shortly after sunrise. Returning VFR cumulus anticipated again tomorrow. Chances for showers and storms appear after 18z Wednesday, but mainly in the Piedmont. Winds light. Aviation Extended Discussion... The upper level trough will head offshore by Wednesday night. Lingering showers or thunderstorms with brief MVFR to IFR visibilities appear restricted to Lynchburg and Danville Wednesday afternoon. Convective activity should then become even more sparse as capping takes place aloft Thursday into the early weekend. Overall, it appears that VFR conditions will primarily reign through the daytime hours. There could be some MVFR/IFR fog and ceilings during the early morning hours in the cooler mountain valleys like LWB. Hot and humid weather will prevail through the end of the week. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AL NEAR TERM...AL SHORT TERM...WERT LONG TERM...WERT AVIATION...AL
Hazardous weather outlook, Jul 18, 3:52 PM EDT, 1 hour 10 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 352 PM EDT Tue Jul 18 2017 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-192000- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 352 PM EDT Tue Jul 18 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Widely scattered strong to severe thunderstorms are possible into early this evening. The strongest thunderstorms may be capable of producing strong damaging winds and large hail. Storms are expected to weaken and then finally dissipate by mid to late evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Wert
In the hours before
Local storm report, Jul 18, 3:57 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
357 PM EDT TUE JUL 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM HAIL 3 WNW SANVILLE 36.73N 80.12W
07/18/2017 E1.00 INCH PATRICK VA PUBLIC
ON EGG FARM ROAD.
&&
JRUCKMANSpecial weather statement, Jul 18, 3:58 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
358 PM EDT TUE JUL 18 2017
VAZ033-034-182100-
Franklin-Bedford-
358 PM EDT TUE JUL 18 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BEDFORD AND
NORTHEASTERN FRANKLIN COUNTIES...
At 357 PM EDT, a strong thunderstorm was located near Thaxton, moving
southwest at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Bedford...
Moneta...
Stewartsville...
Smith Mountain Lake State Park...
and Chamblissburg.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3728 7944 3705 7960 3721 7988 3722 7987
3722 7985 3723 7984 3724 7984 3739 7962
TIME...MOT...LOC 1957Z 038DEG 15KT 3728 7960
KKSpecial weather statement, Jul 18, 3:59 PM EDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 359 PM EDT TUE JUL 18 2017 NCZ005-VAZ033-043-044-182100- Rockingham-Henry-Franklin-Pittsylvania- 359 PM EDT TUE JUL 18 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ROCKINGHAM...SOUTHWESTERN PITTSYLVANIA...EASTERN HENRY AND SOUTHEASTERN FRANKLIN COUNTIES AND THE EASTERN CITY OF MARTINSVILLE... At 359 PM EDT, a strong thunderstorm was located over Mountain Valley, moving south at 15 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Eden... Martinsville... Axton... Sydnorsville... and Snow Creek. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3689 7982 3688 7959 3649 7962 3651 7991 TIME...MOT...LOC 1959Z 012DEG 15KT 3680 7972 KK
Special weather statement, Jul 18, 4:13 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
413 PM EDT TUE JUL 18 2017
VAZ012-015-016-182045-
Grayson-Wythe-Carroll-
413 PM EDT TUE JUL 18 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WYTHE...WEST
CENTRAL CARROLL AND EASTERN GRAYSON COUNTIES...
At 413 PM EDT, a strong thunderstorm was located near Coleman Store,
moving southwest at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Wytheville...
Independence...
Fries...
Speedwell...
and Byllesby.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3674 8132 3675 8130 3676 8126 3678 8127
3695 8105 3684 8088 3658 8106
TIME...MOT...LOC 2013Z 038DEG 15KT 3684 8103
KKSpecial weather statement, Jul 18, 4:24 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
424 PM EDT TUE JUL 18 2017
VAZ012-013-016-182130-
Pulaski-Wythe-Carroll-
424 PM EDT TUE JUL 18 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN
PULASKI...NORTHEASTERN WYTHE AND CARROLL COUNTIES...
At 424 PM EDT, a strong thunderstorm was located over Draper, moving
south at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Pulaski...
Hillsville...
Fancy Gap...
Patterson...
and Allisonia.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3659 8086 3705 8092 3708 8070 3694 8062
3693 8064 3687 8058 3668 8048 3666 8057
3666 8059 3664 8060 3657 8085
TIME...MOT...LOC 2024Z 348DEG 17KT 3697 8080
KKSpecial weather statement, Jul 18, 4:41 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
441 PM EDT TUE JUL 18 2017
VAZ018-019-WVZ044-182145-
Craig-Alleghany-Monroe-
441 PM EDT TUE JUL 18 2017
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY COUNTY IN WEST
CENTRAL VIRGINIA...NORTHEASTERN CRAIG COUNTY IN SOUTHWESTERN
VIRGINIA AND EAST CENTRAL MONROE COUNTIES IN SOUTHEASTERN WEST
VIRGINIA AND THE CITY OF COVINGTON...
At 440 PM EDT, a strong thunderstorm was located over Callaghan,
moving south at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Covington...
New Castle...
Paint Bank...
Jordan Mines...
and Sweet Springs.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3794 7992 3790 7990 3789 7989 3789 7986
3767 7998 3764 8003 3763 8003 3760 8001
3744 8010 3752 8039 3792 8010 3795 8006
3794 8003 3796 8000
TIME...MOT...LOC 2040Z 021DEG 20KT 3778 8005
KKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 1:37 PM EDT | Special Weather Statement | RNK | Franklin | 53 min |
| Jul 18, 1:54 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson | 66 min |
| Jul 18, 2:07 PM EDT | Special Weather Statement | RNK | Craig | 53 min |
| Jul 18, 2:13 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick | 62 min |
| Jul 18, 2:20 PM EDT | Special Weather Statement | RNK | City of Salem | 55 min |
| Jul 18, 2:43 PM EDT | Special Weather Statement | RNK | Appomattox, Buckingham | 62 min |
| Jul 18, 3:07 PM EDT | Special Weather Statement | RNK | Henry | 53 min |
| Jul 18, 3:12 PM EDT | Special Weather Statement | RNK | Roanoke, City of Salem | 63 min |
| Jul 18, 3:22 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 68 min |
| Jul 18, 3:33 PM EDT | Special Weather Statement | RNK | Franklin | 57 min |
| Jul 18, 3:35 PM EDT | Special Weather Statement | RNK | City of Galax | 40 min |
| Jul 18, 3:58 PM EDT | Special Weather Statement | RNK | Bedford | 62 min |
| Jul 18, 3:59 PM EDT | Special Weather Statement | RNK | City of Martinsville | 61 min |
| Jul 18, 4:13 PM EDT | Special Weather Statement | RNK | Wythe | 32 min |
| Jul 18, 4:24 PM EDT | Special Weather Statement | RNK | Carroll, Pulaski | 66 min |
| Jul 18, 4:28 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Floyd, Franklin, Roanoke, City of Roanoke | 62 min |
| Jul 18, 4:33 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Pulaski, Wythe | 57 min |
| Jul 18, 4:41 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 64 min |
| Jul 18, 4:48 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 57 min |
| Jul 18, 4:53 PM EDT | Areal Flood Advisory | RNK | Pulaski, Wythe | 4 hr |
| Jul 18, 5:36 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 54 min |
| Jul 18, 5:43 PM EDT | Special Weather Statement | RNK | Botetourt | 62 min |
| Jul 18, 5:48 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Pittsylvania | 27 min |
| Jul 18, 6:13 PM EDT | Areal Flood Advisory | RNK | Halifax | 3 hr |
| Jul 18, 6:40 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Lexington | 65 min |
| Jul 18, 6:43 PM EDT | Special Weather Statement | RNK | City of Danville | 62 min |
| Jul 18, 6:51 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Henry, Pittsylvania, City of Danville | 54 min |
| Jul 18, 7:06 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Lexington | 33 min |
| Jul 18, 7:07 PM EDT | Special Weather Statement | RNK | Floyd | 53 min |
| Jul 18, 7:51 PM EDT | Special Weather Statement | RNK | Rockbridge | 54 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.